Pennsylvania, 2004

Lightning Strike in Pennsylvania, May 10, 2004

May 10, 2004 · NWS PHI · 1 event in 1 county or zone

Frequent cloud to ground lightning ignited four house fires in Monroe County. No major damage was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Frequent cloud to ground lightning ignited four house fires in Monroe County. No major damage was reported. Approximately 3,400 cloud-to-ground lightning strikes occurred in the Mount Holly warning area of responsibility between 1100 p.m. EDT and Midnight EDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 10, 2:29 PM EST, 7 hours 31 minutes earlier.

Area forecast discussion, May 10, 2:29 PM EST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
329 PM EDT MON MAY 10 2004

.SHORT TERM...A WEAK IMPULSE, AGAIN, MOVING OVER TOP OF MID LVL
RIDGE AXIS IS RESPONSIBLE FOR THE CHANCE POPS THIS EVENING THAT
LESSEN FROM N TO S. GOOD INSTABILITY, NOT MUCH OF A WIND FIELD, AND
A WEAK CAP THAT COINCIDES WITH THE WEAK TRIGGER. WARM FRONT TRYING
TO MOVE THROUGH THE FA THIS AFTERNOON, WITH THE CAP TO THE N AND E.

MODELS STILL SUGGEST THE WARM FRONT WILL MOVE THROUGH FA BY TOMORROW
AM AFTER IMPULSE IS GONE. ONLY A MODEST DIFFERENCE BETWEEN TEMPS,
DWPTS AND WINDS BETWEEN LOCATIONS N AND S OF THAT FRONT. THEN A WEAK
COLD FRONT, AS PROGGED BY SEVERAL CONSECUTIVE RUNS OF THE MODELS,
MOVES INTO NRN FA TMRW NIGHT BEFORE STALLING IN A VRY WEAK STATE.

MID LVL BERMUDA RIDGE WILL BLOCK ANY SIGNIFICANT FROPAS THROUGH THE
SHORT TERM, AND KEEPING POPS CHANCY N AND MINIMAL S DUE TO IT
DESPITE THE DECENT INSTABILITY AND FAIR AMOUNT OF MOISTURE AROUND.
THE RIDGE RESULTS IN WEAK TRIGGERS AND WIND FIELDS.

DWPTS NOW FAIRLY HIGH, AND SUGGEST STAYING ON HIGH SIDE OF GUIDANCE
FOR MINS. H8 TEMPS GENERALLY SUPPORT MID 80S AWAY FROM THE COAST FOR
MAXES. H9 WINDS CONT TO SUGGEST WINDS WILL COME ONSHORE AND STIFLE
COASTAL MAXES.

&&

.LONG TERM...ECMWF WAS MODEL OF CHOICE, NOW BRINGING IN A FRONT SAT
INTO SAT NIGHT BEFORE, NOT SURPRISINGLY, STALLING IT OUT OVER THE FA
INTO MON. PRIOR TO THAT, THE HIGH TO THE SE SEEMS TO BE THE MAIN WX
MAKER. WE HAVE FOCUSED OUR POPS ON THE SAT/SAT NIGHT FROPA, AND WILL
WAIT TO SEE WHETHER FRONT IS CONTD TO BE FORECAST TO STALL BEFORE
SLATHERING POPS ON THE SUN AND MON PERIODS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.
&&

NYY1813
Hazardous weather outlook, May 10, 2:57 AM EST, 19 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
357 AM EDT MON MAY 10 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-100756-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
357 AM EDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK OF
SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
THE MOST LIKELY THREAT IS FROM STRONG DOWN BURST WINDS AND HAIL. ALSO
HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 10, 8:33 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
933 PM EDT MON MAY 10 2004

NJZ001-110227-
SUSSEX NJ-
933 PM EDT MON MAY 10 2004

A LINE OF STRONG THUNDERSTORMS LOCATED ALONG THE SUSSEX COUNTY
NEW JERSEY AND ORANGE COUNTY NEW YORK BORDER WAS PRODUCING HEAVY RAIN
AND FREQUENT LIGHTNING. WINDS MAY BRIEFLY GUST TO 40 TO 45 MPH IN THE
VICINITY OF VERNON TOWNSHIP OVER THE NEXT HALF HOUR.  THE STORMS
EXTENDED WEST ACROSS THE COUNTY TO HIGH POINT AND INTO PIKE COUNTY
PENNSYLVANIA. THE LINE WAS MOVING SLOWLY TO THE EAST WHILE THE STORMS
WERE MOVING TO THE SOUTH AND EAST AT 25 MPH.

EBERWINE/CAREY
Special weather statement, May 10, 9:47 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1047 PM EDT MON MAY 10 2004

NJZ007>010-012-PAZ054-055-061-062-110500-
CARBON PA-HUNTERDON NJ-LEHIGH PA-MIDDLESEX NJ-MONROE PA-MORRIS NJ-
NORTHAMPTON PA-SOMERSET NJ-WARREN NJ-
1047 PM EDT MON MAY 10 2004

...SCATTERED SHOWERS AND THUNDERSTORMS WILL RUMBLE ACROSS THE REGION
OVER THE NEXT COUPLE OF HOURS...

ALTHOUGH ITS NIGHT, THE AIR MASS OVER THE REGION REMAINS UNSTABLE.
SCATTERED SHOWERS AND THUNDERSTORMS EXTEND AS FAR WEST AS THE
MIDDLE SUSQUEHANNA VALLEY. THEY WILL CONTINUE TO MOVE EAST OVER THE
NEXT COUPLE OF HOURS AND AFFECT THE POCONOS AND THE LEHIGH VALLEY IN
PENNSYLVANIA AND NORTHERN NEW JERSEY FROM THE RARITAN BASIN
NORTHWARD.

THE THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING FREQUENT CLOUD TO
GROUND LIGHTNING, TORRENTIAL RAINS AND SOME STRONG GUSTY WINDS.
RAINFALL RATES EXCEEDING TWO INCHES PER HOUR HAVE BEEN COMMON AND
WILL CAUSE SOME LOCALIZED POOR DRAINAGE FLOODING.

IF YOU MUST DRIVE OVERNIGHT, PLEASE BE WARY OF PONDING OF WATER WHEN
TRAVELING THROUGH LOW LYING AREAS. PLEASE REMAIN ALERT FOR THE
POSSIBILITY OF SEVERE THUNDERSTORM WARNINGS OR FLASH FLOOD WARNINGS
IF THEY BECOME NECESSARY.

GIGI

The radar

The Binghamton radar (KBGM), 138 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Monroe

When
May 10, 10:00 PM EST to 11:00 PM EST
Where
Monroe County, Countywide
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398548.